Alert archive / California / Flash Flood Warnings in 2000

Flash Flood Warning 19, NWS San Diego, CA

August 29, 2000San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 29, 2000, 1:53 PM PDT for San Diego County, California. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2000, 1:53 PM PDT (20:53 UTC)
Expired
Aug 29, 2000, 3:00 PM PDT
In force
67 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2000-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2000-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 292054
FFWSGX
CAC073-292200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
153 PM PDT TUE AUG 29 2000

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN CALIFORNIA

* UNTIL 300 PM PDT

* AT 151 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER EAST CENTRAL SAN DIEGO COUNTY...OR ABOUT 8 MILES
  SOUTHEAST OF JULIAN. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SAN DIEGO.

$$

LAT...LON 3302 11627 3316 11646 3294 11653 3284 11634

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 8:30 AM PDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 29, 8:30 AM PDT, 5 hours 23 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 AM PDT TUE AUG 29 2000

                              ...SYNOPSIS...
ABUNDANT MOISTURE WILL KEEP SOUTHWEST CALIFORNIA MOSTLY CLOUDY TODAY
WITH SCATTERED SHOWERS...BELOW NORMAL TEMPERATURES...AND A CHANCE OF
AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. MID LEVEL
MOISTURE WILL REMAIN ON WEDNESDAY WITH A GREATER CHANCE OF AFTERNOON
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. FOR THURSDAY THROUGH
SATURDAY...A TROUGH OF LOW PRESSURE WILL DEVELOP ALONG THE WEST
COAST WITH DRIER AND A LITTLE COOLER WEATHER IN THE MOUNTAINS AND
DESERTS AND  EXTENSIVE NIGHT AND MORNING COASTAL LOW CLOUDS.

                             ...DISCUSSION...
A FAIRLY DEEP MARINE LAYER WITH TOPS AROUND 3000 FEET OVER THE CWFA.
ABOVE THE MARINE LAYER...A FAIRLY THICK LAYER OF MID AND HIGH CLOUDS
COVER THE CWFA. SATELLITE IR LOOP INDICATES THE HIGHER CLOUDS WERE
THINNING OUT OVER THE CWFA AND THE LATEST VISIBLE IMAGERY SHOWS A
LARGE HOLE OVER THE MOUNTAINS AND DESERTS OF THE CWFA. 12Z NKX
SOUNDING REMAINS UNSTABLE WITH A LIFTED OF MINUS 1 AND PCP WATER OF
1.35 INCHES. YUMA SOUNDING IS MORE UNSTABLE WITH A LIFTED OF MINUS 3
AND A PCP WATER OF NEARLY 1.5 INCHES.  WIND PROFILE FROM THE YUMA
88D SHOWS A DEEP SOUTHERNLY FLOW UP TO ABOUT 11 THOUSAND FEET
STREAMING INTO THE SOUTHERN DESERTS. THIS IS ALSO SUPPORTED BY THE
YUMA SOUNDING.

ETA STILL APPEARS TO BE THE MODEL OF CHOICE WITH THE PATTERN OVER
SOUTHERN CALIFORNIA AND WILL LEAN TOWARDS THE ETA SOLUTION. THE ETA
INITIALIZES A CUTOFF LOW NEAR 35N/129W WITH ANOTHER LOW NEAR
31N/120W AND A S/WV TROUGH TRAILING SOUTHEAST TO CENTRAL BAJA. THE
S/WV TROUGH MOVES EAST THROUGH TONIGHT THEN BEGINS TO SHIFT
NORTHWARD WEDNESDAY MORNING WHILE THE SECOND LOW MINORS OUT AS IT
SHIFTS NORTHEAST TOWARDS SOUTHERN CALIFORNIA TODAY. IF THE ETA IS
CORRECT...THE S/WV THROUGH SWINGS THROUGH WEDNESDAY MORNING SHOULD
BE THE LAST ONE TO IMPACT THE AREA AS THE CUT OFF LOW FURTHER
OFFSHORE CONTINUES TO SLIDE SOUTH TO WEST OF THE SOUTHERN CALIFORNIA
COAST AND PUSHES A SOUTHWEST FLOW ALOFT OVER THE AREA ON THURSDAY.
THE CUTOFF LOW THEN BEGINS TO LIFT OUT TO THE NORTHEAST THURSDAY
AFTERNOON WITH A SOUTHWEST FLOW REMAINING OVER SOUTHERN CALIFORNIA.

A LITTLE CONCERNED ABOUT THE DECREASE IN THE HIGH LEVEL MOISTURE
SINCE THIS IS ALLOWING MORE SUN INTO THE MOUNTAINS AND DESERTS WHICH
SHOULD AID IN CONVECTION FOR LATER TODAY. WITH THE MOISTURE IN
PLACE...WOULD NOT BE SURPRISED TO SEE AN INCREASE IN THE
THUNDERSTORM ACTIVITY FOR LATER THIS AFTERNOON. ALSO...A FLASH FLOOD
WATCH SHOULD NOT BE RULED OUT.

MEDIUM RANGE MODELS SWING A S/WV TROUGH ACROSS THE PACIFIC NORTHWEST
AND NORTHERN CALIFORNIA TOWARDS THE WEEKEND WHICH SHOULD MAINTAIN
THE SOUTHWEST FLOW OVER SOUTHERN CALIFORNIA INTO THE WEEKEND. THIS
SHOULD M{AINTAIN A DEEP MARINE LAYER AS WELL AS BRING BELOW NORMAL
TEMPERATURES TO THE AREA.

SAN 110

.SAN...MARINE WEATHER STATEMENT FOR MINOR TIDAL OVERFLOW
       (SEE LAXMWSSAN).

HORTON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:05 PM PDTFlash Flood WarningSGXRiverside55 min
Aug 29, 2:00 PM PDTFlash Flood WarningSGXRiverside60 min
Aug 29, 3:10 PM PDTFlash Flood WarningSGXSan Diego65 min
Aug 29, 3:13 PM PDTSevere Thunderstorm WarningSGXSan Diego62 min

Nearby

Flash Flood Warnings in California, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.